Aa
A
A
A
Close
Mood Disorders Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

SAD and GAD

Diagnosed by a psychiatrist with Social Anxiety Disorder, as well as General Anxiety Disorder.  My first psychiatrist (he moved elsewhere) seemed to be very conservative with medication.  Even though I was having a lot of trouble at the time, he seemed reluctant to do much.  After trying Lexapro for probably 8 months, I was switched to Effexor 75mg.  Just prior to leaving, he upped the dosage to 150 mg.

My first appointment with the new psychiatrist, only 15 minutes, he upped the Effexor to 225mg and gave me a script for Klonopin (.25 mg to take twice daily as needed).  I was a bit shocked he would prescribe Klonopin after just meeting me. Over the last 6 weeks I only took it 3 or 4 times and didn't really notice much of a difference.  After an hour long appointment today with him, he wants me to take .5 mg every night before bed and to take an additional .5 mg during the day.

I don't know whether I actually need it! In day-to-day activities, where I'm in my comfort zone, I am fine.  If my level of anxiety is gauged by how I act during appointments, I'm always going to be nervous.  But I do have a lot of things coming up that are going to, undoubtedly, stress me out.  I'm actually finishing up my associate's degree, one class this summer, and transferring to a university this fall.  But I have been taking classes online and it has been several years since I had one in person.  I have orientation in 2 weeks and I'm so incredibly nervous.  There will be so many people there; people I don't know.  And I don't want to have to go to it!

Anyway, I don't know whether to take the Klonopin or not!  I'm terrified of becoming dependent on in.  What do you think? Also, can Effexor XR cause you to bruise easily?  And what about having headaches after being a few hours late taking the medication?..Is that normal?
3 Responses
1308134 tn?1295191219
MEDICAL PROFESSIONAL
I can't advise you as to whether you should take the Klonopin or not.
The downsides of taking a benzodiazepine depend on whether or not you have ever had a problem with substance abuse or dependence. If you haven't then you are probably not going to become "addicted" to the benzodiazepine, which doesn't mean that you won't become tolerant, and therefore have to taper off of the medication, but that is usually a manageable process. So I am not so worried about that.
However, benzodiazepines have two effects that might be worth thinking about - first they seem to get in the way of unlearning the thought associations that are the foundations of a phobia, second they have subtle but definite negative effects on cognitive performance. On the other hand, anxiety itself also has definite negative effects on cognitive performance, so it is a matter of weighing the benefits as opposed to the downsides.
Headaches are a pretty common side effect of Effexor. Assuming that your blood pressure is fine I would not be overly worried about those.
All of the SSRI's (including Effexor) can be associated with easy bruising.
Avatar universal
After reading what the Doc has said above, I would say that the Klonopin is very handy to have in the house when times are hard..I have Bipolar Disorder and that is how I view the Benzo's..

I think you need to have some faith in yourself and decipher for yourself when you need a little help ( medication wise ) if you feel that you are fine then I wouldn't take it! the doctor maybe suggested that you take it regularly so your anxiety doesn't build up, but I think you're absolutely right not to take it when you are ok...you will find the medication will be more effective when you need it...I think the only problem is your reluctance to take it due to addiction, that is sensible but you need to recognise when you do need to take the med..
it is very handy when anxiety is through the roof and preventing you from doing the things you need to do, so save the meds for times like that.

Good luck with your studies!
Avatar universal
My mother takes clonzepam, which i think is basically the same thing, she was prescribed it and just works with her doctor about what medicines she does take it with, i don't think it is a bad thing, as i have had to take it before because i get very panicky, like think im gonna die panicky, so my mom helps me out and will give me one to calm down. Like all things it is good and bad, as long as you take what is prescribed, you shoudn't be afraid of it, maybe you just needed a different dose to feel its effectiveness, im no doctor, mind you just an opinion, best of luck
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Smoking substitute may not provide such a healthy swap, after all.
How to lower your heart attack risk.